Advertisement
California

Vista man dies after San Diego County deputies use Taser on him

A man died Saturday after being stunned with a Taser by San Diego County sheriff’s deputies during a confrontation at a store in San Marcos, authorities said.

The man appeared to be under the influence of drugs and was given Naloxone to treat a possible overdose, a sheriff’s investigator said. He died soon after being taken to a hospital.

The man’s name was not released. He was a Vista resident, according to a man who called The San Diego Union-Tribune and introduced himself as the man’s brother.

The encounter occurred at a Hobby Lobby store on Grand Avenue about 3:45 p.m., authorities said.

Advertisement

An employee at the store called the Sheriff’s Department about a man who was staggering, appeared disoriented and possibly was under the influence of drugs, said Sheriff’s homicide Lt. Rich Williams.

Deputies and a Psychiatric Emergency Response Team clinician got to the store a few minutes later. PERT clinicians ride with specially trained deputies and police officers to try to assist on calls involving people needing mental health care.

They tried to evaluate the man, but he became uncooperative, Williams said.

More deputies were called in and they tried to restrain him, but the man resisted and tried to leave, he said. Two bystanders tried to help the deputies.

Advertisement

At least one deputy shot the struggling man with a Taser, Williams said. He was subdued and put in hand and leg restraints.

The man continued to struggle and spit at the deputies after paramedics got there, Williams said. He was given a dose of Naloxone, which deputies carry to try to block the effects of opioid drugs.

“The male’s condition deteriorated during transport and he arrived at the hospital in medical distress,” Williams said in a statement. The man died about 4:30 p.m.

In Lemon Grove on May 20, 54-year-old Mark Adkins died after deputies used their Tasers on him several times. The county medical examiner’s office said Adkins died of heart failure caused by PCP and methamphetamine in his system and by the stun-guns used to subdue him.

pauline.repard@sduniontribune.com


Advertisement